Nebraska, 2014

Flash Flood and Hail in Nebraska, August 9, 2014

August 9, 2014 · NWS LBF · 21 events in 8 counties and zones

Numerous super cell thunderstorms developed across the Nebraska Sandhills and southwestern Nebraska during the late afternoon and early evening hours on August 8th. These storms produced hail up to the size of baseballs in addition to wind gusts up to 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Numerous super cell thunderstorms developed across the Nebraska Sandhills and southwestern Nebraska during the late afternoon and early evening hours on August 8th. These storms produced hail up to the size of baseballs in addition to wind gusts up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 1:36 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 9, 1:36 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CDT SAT AUG 9 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 235 PM CDT SAT AUG 9 2014

A VERY MOIST ATMOSPHERE IS IN PLACE ACROSS THE REGION THIS
AFTERNOON. H850 MB DEW POINTS ARE RUNNING IN THE 15C TO 17C RANGE
WITH PWATS 1.25 TO 1.50 INCHES. INSTABILITY IS INCREASING THIS
AFTERNOON...WITH SURFACE BASED CAPE VALUES NOW APPROACHING 3500 J/KG
ACROSS THE SANDHILLS INTO SOUTHWEST NEBRASKA. THE FLOW ALOFT IS
RELATIVELY WEAK...WITH THE MERRIMAN PROFILER INDICATING WEST TO
SOUTHWEST WINDS RIGHT AROUND 25 KTS FROM 4KM TO 10KM.

ASCENT WILL OVERSPREAD THE AREA LATE THIS AFTERNOON IN ASSOCIATION
WITH THE WYOMING SHORTWAVE...AND SCATTERED THUNDERSTORMS WILL RESULT.
STORMS SHOULD FOCUS ALONG A SURFACE TROUGH ACROSS FAR WESTERN
NEBRASKA...BECOMING MORE NUMEROUS AS THEY TRACK TOWARD SOUTHWEST AND
CENTRAL NEBRASKA THIS EVENING. DUE TO THE RATHER WEAK FLOW ALOFT AM
NOT ANTICIPATING WIDESPREAD SEVERE STORMS...BUT SOME STORM
ORGANIZATION AND AT LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE.
HEAVY RAIN WILL ALSO BE POSSIBLE DUE TO THE HIGH AMOUNTS OF MOISTURE
IN THE ATMOSPHERE.

A COLD FRONT WILL CROSS THE AREA LATE TONIGHT WITH NORTH WINDS
EXPECTED SUNDAY. HIGH TEMPERATURES BEHIND THE FRONT WILL NOT BE MUCH
COOLER THAN TODAY...BUT SOME COOLER AIR ALOFT WILL BE CROSSING THE
AREA AND MAY RESULT IN A FEW SHOWERS OR WEAK
THUNDERSTORMS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 235 PM CDT SAT AUG 9 2014

SUNDAY NIGHT THROUGH TUESDAY...

SURFACE HIGH PRESSURE AND MAINLY CLEAR SKIES WILL BRING LOWS INTO
THE UPPER 50S MOST AREAS FOR SUNDAY NIGHT. THEN FOR MONDAY...SURFACE
HIGH PRESSURE WILL RESIDE ACROSS THE NRN PLAINS WITH LIGHT NORTHEAST
TO EAST WINDS DEVELOPING. FLOW WILL BE NORTHWEST ALOFT AND A DRY
FORECAST...ALTHOUGH CANNOT RULE OUT A FEW SHOWERS OR THUNDERSTORMS
FOR SHERIDAN AND WESTERN CHERRY COUNTY IN THE LEE OF THE BLACK HILLS
REGION.

ON MONDAY NIGHT...SURFACE HIGH PRESSURE WILL SETTLE OVER CENTRAL AND
EASTERN NEBRASKA. THIS WILL BRING COOLER LOWS IN THE MID AND UPPER
50S. BOUNDARY LAYER MOISTURE INCREASE NORTH ALONG THE CENTRAL HIGH
PLAINS TO BRING TO POTENTIAL FOR STRATUS AND/OR FOG TO WESTERN
AREAS. WILL NOT INCLUDE IN GRIDS ATTM. FOR TUESDAY...TEMPERATURES
WILL HEAT UP ACROSS THE HIGH PLAINS OF ERN CO...SERN WY AND NEBR
PNHDL AS H85 TEMPS RISE TO 28-30C. ACROSS WRN NEBR HIGHS NEAR 80
EAST TO NEAR 90 FAR WESTERN ZONES.

TUESDAY NIGHT THROUGH SATURDAY...

TO BEGIN THIS PERIOD...AN UPPER TROUGH WILL EXTEND ALONG THE COAST
OF BRITISH COLUMBIA SOUTH ALONG THE WEST COAST AS AN UPPER RIDGE
EXTENDS OVER THE ROCKY MOUNTAINS.  WHILE A FEW ELEVATED THUNDERSTORM
MIGHT DEVELOP TUESDAY NIGHT AS A WARM FRONT ALOFT LIFTS NORTHEAST
AND LOW LIL JET DEVELOPS...MODELS NO LONGER SUPPORTIVE TO CONTINUE
MENTION. THE UPPER RIDGE WILL MOVE INTO THE CENTRAL CONUS WEDNESDAY
BRINGING WARMER TEMPERATURES IN THE LOWER 90S ACROSS THE WESTERN
ZONES. MEANWHILE AN UPPER TROUGH WILL EXTEND FROM HUDSON BAY INTO
THE EASTERN GREAT LAKES AND NEW ENGLAND.

A RIDGE RUNNER MCS(S) WILL LIKELY OCCUR WEDNESDAY NIGHT ACROSS
PORTIONS OF THE DAKOTAS AND NEBRASKA. THE 12Z GFS HAS THE STRONGEST
SIGNAL FOR THIS TO OCCUR IN NEBRASKA FOLLOWED BY THE GEM. THE UPPER
RIDGE TO FLATTEN OUT THURSDAY..FOLLOWED BY AN UPPER TROUGH MOVING
INTO THE CENTRAL AND/OR NORTHERN PLAINS FRIDAY INTO SATURDAY. THIS
WILL BRING AT LEAST A 20 TO 30 PERCENT CHANCE FOR THUNDERSTORMS
THROUGH THE PERIOD. HIGHS MAINLY MID/UPPER 80S THURSDAY AND FRIDAY
TO THE LOWER/MID 80S SATURDAY. THE 12Z ECMWF DOES KEEP THE UPPER
TROUGH CONFINED TO THE NRN PLAINS SATURDAY WHILE THE 12Z GFS IS
FASTER AND FURTHER SOUTH INTO THE CENTRAL PLAINS. A DRIER FORECAST
AND HOTTER TEMPERATURES ARE POSSIBLE FROM THE ECMWF.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1244 PM CDT SAT AUG 9 2014

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
SANDHILLS REGION THIS AFTERNOON AHEAD OF AN UPPER LEVEL
DISTURBANCE APPROACHING FROM WYOMING. THESE STORMS WILL BECOME
MORE NUMEROUS AS THEY TRACK SOUTHEAST INTO CENTRAL AND SOUTHWEST
NEBRASKA THIS EVENING. IFR LIKELY IN AND NEAR THE THE STORMS DUE
TO EXPECTED LOW VISIBILITY FROM HEAVY RAINFALL. WINDS WILL BE
VARIABLE AND GUSTY NEAR THE STORMS...OTHERWISE EXPECT WINDS TO BE
GENERALLY LESS THAN 15 KTS. PATCHY STRATUS AND LOCALIZED IFR
CONDITIONS MAY DEVELOP LATER TONIGHT WITH ABUNDANT LOW LEVEL
MOISTURE IN THE AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TAYLOR
LONG TERM...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Aug 9, 2:20 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT SAT AUG 9 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-102030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
320 PM CDT SAT AUG 9 2014 /220 PM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS...SOME CONTAINING LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL ARE EXPECTED THIS EVENING ACROSS MOST OF
WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST THREAT FOR SEVERE
STORMS IS EAST OF THE NEBRASKA PANHANDLE AND SOUTH OF HIGHWAY 20
FROM MERRIMAN TO ONEILL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY.

THERE IS A POSSIBILITY OF THUNDERSTORMS EACH AFTERNOON AND
EVENING WEDNESDAY THROUGH FRIDAY AS A WEAK STATIONARY FRONT
CONTINUES ON THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Local storm report, Aug 9, 8:29 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
929 AM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HAIL             1 E BURWELL             41.78N 99.11W
08/09/2014  E1.00 INCH       GARFIELD           NE   NWS EMPLOYEE

&&

MARTIN
Special weather statement, Aug 9, 8:53 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 AM CDT SAT AUG 9 2014

NEZ028-029-091545-
GARFIELD NE-WHEELER NE-
953 AM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND SOUTHEASTERN
GARFIELD COUNTIES UNTIL 1045 AM CDT...

AT 951 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF ERICSON...OR 16 MILES EAST OF
BURWELL...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ERICSON...
  BARTLETT...
  PIBEL LAKE STATE RECREATION AREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Aug 9, 11:26 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1226 PM CDT SAT AUG 9 2014

NEZ028-029-091815-
GARFIELD NE-WHEELER NE-
1226 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND SOUTHEASTERN
GARFIELD COUNTIES UNTIL 115 PM CDT...

AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ERICSON...OR 22 MILES EAST OF BURWELL...
MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ERICSON...
  PIBEL LAKE STATE RECREATION AREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Aug 9, 1:43 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT SAT AUG 9 2014

NEZ005-024-025-094-092030-
EASTERN CHERRY NE-HOOKER NE-THOMAS NE-WESTERN CHERRY NE-
243 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY...NORTHWESTERN
THOMAS AND NORTHEASTERN HOOKER COUNTIES UNTIL 330 PM CDT/230 PM
MDT/...

AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF SENECA...OR 12 MILES SOUTHEAST
OF MULLEN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THEDFORD...
  SENECA...
  NORWAY...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 146 AND 159.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 191 AND 214.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Local storm report, Aug 9, 2:26 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             8 S SENECA              41.93N 100.83W
08/09/2014  M2.75 INCH       THOMAS             NE   PUBLIC

            GOLFBALL TO BASEBALL HAIL AT TIME OF REPORT...ALONG WITH
            VERY HEAVY RAIN.

&&

CARMEL

The radar

The North Platte radar (KLNX), 21 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Thomas

When
August 9, 2:26 PM CST to 2:35 PM CST
Where
Thomas County, 8.29 mi S of Seneca
Measured
2.75 in hail
Reported by
Public
Coordinates
41.930, -100.830

Baseball to golfball sized hail lasted for almost 10 minutes.

Hail, Thomas

When
August 9, 2:35 PM CST
Where
Thomas County, 8.29 mi S of Seneca
Measured
2.75 in hail
Reported by
Public
Coordinates
41.930, -100.830

Hail, Logan

When
August 9, 3:22 PM CST
Where
Logan County, 12.63 mi NNW of Stapleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.650, -100.610

Quarter size hail was reported along with 40 MPH winds and heavy rain.

Hail, Thomas

When
August 9, 3:27 PM CST
Where
Thomas County, 7.55 mi SW of Thedford
Measured
1 in hail
Reported by
Public
Coordinates
41.900, -100.680

Quarter to dime sized hail was occurring 8 miles southwest of Thedford.

Hail, Grant

When
August 9, 3:33 PM MST
Where
Grant County, 17.3 mi S of Whitman
Measured
1.75 in hail
Reported by
Public
Coordinates
41.800, -101.540

Hail, Custer

When
August 9, 5:10 PM CST to 5:30 PM CST
Where
Custer County, 1.73 mi NE of Arnold
Measured
0.88 in hail
Crop damage
$15,000
Reported by
Public
Coordinates
41.450, -100.180

Hail lasted 20 minutes and did extensive damage to corn crops north of Arnold.

Hail, McPherson

When
August 9, 5:10 PM CST
Where
McPherson County, 1.7 mi ENE of Ringgold
Measured
1.25 in hail
Reported by
Public
Coordinates
41.530, -100.770

Hail, Custer

When
August 9, 5:15 PM CST
Where
Custer County, 3.49 mi N of Arnold
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
41.480, -100.190

Hail, Cherry

When
August 9, 5:33 PM CST
Where
Cherry County, 46.43 mi S of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.210, -101.880

Hail, Custer

When
August 9, 5:45 PM CST
Where
Custer County, 7.09 mi NW of Callaway
Measured
2 in hail
Reported by
Public
Coordinates
41.370, -100.030

Hail, Custer

When
August 9, 5:47 PM CST
Where
Custer County, 6.89 mi WNW of Callaway
Measured
1.25 in hail
Reported by
Public
Coordinates
41.320, -100.060

Half dollar sized hail was reported along with very heavy rain.

Hail, Custer

When
August 9, 6:25 PM CST
Where
Custer County, 0.86 mi SE of Callaway
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.290, -99.920

Hail, Lincoln

When
August 9, 6:46 PM CST
Where
Lincoln County, 4.32 mi NW of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -101.050

Hail, Lincoln

When
August 9, 6:57 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
1.25 in hail
Reported by
Public
Coordinates
41.160, -101.000

Half dollar sized hail reported with heavy rain and quarter mile visibility.

Hail, Custer

When
August 9, 6:57 PM CST
Where
Custer County, 5.62 mi S of Oconto
Measured
1.5 in hail
Reported by
Public
Coordinates
41.070, -99.760

Ping pong sized hail and very heavy rain was reported.

Hail, Lincoln

When
August 9, 7:00 PM CST
Where
Lincoln County, 5.91 mi SSE of Hershey
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.090, -100.960

Hail, Lincoln

When
August 9, 7:04 PM CST
Where
Lincoln County, 2.81 mi S of Hershey
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.130, -100.990

Thunderstorm Wind, Grant

When
August 9, 6:10 PM MST
Where
Grant County, 15.62 mi SSW of Ashby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.800, -101.990

Estimated wind gusts to 60 MPH along with dime sized hail.

Hail, Lincoln

When
August 9, 7:34 PM CST
Where
Lincoln County, 7.88 mi SSW of North Platte
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.040, -100.820

Quarter to ping pong ball sized hail reported.

Hail, Perkins

When
August 9, 6:56 PM MST
Where
Perkins County, 6.93 mi N of Elsie
Measured
1.5 in hail
Reported by
Public
Coordinates
40.950, -101.390

Ping pong ball sized hail along with heavy rain reported north of Elsie.

Flash Flood, Lincoln

When
August 9, 8:00 PM CST
Where
Lincoln County, 1.88 mi SE of North Platte to 1.91 mi SE of North Platte
Cause
Heavy Rain
Reported by
Public
Coordinates
41.135, -100.750

Minor street flooding reported in North Platte with 1 to 2 feet of water over Fourth Street at the intersection of Bryan Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532964, 533683, 532968, 532966, 532970, 532973, 532977, 532974, 533677, 532980, 532979, 533678, 533687, 533679, 533684, 533682, 533680, 533686, 533689, 533690, 533691.